Alert archive / New York / Flash Flood Warnings in 2016

Flash Flood Warning 5, NWS Binghamton, NY

July 8, 2016Onondaga County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 8, 2016, 5:07 PM EDT for Onondaga County, New York. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2016, 5:07 PM EDT (21:07 UTC)
Expired
Jul 8, 2016, 7:00 PM EDT
In force
113 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Onondaga County, NY

The radar

The Ft Drum radar (KTYX), 73 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

339 
WGUS51 KBGM 082107
FFWBGM
NYC067-082300-
/O.NEW.KBGM.FF.W.0005.160708T2107Z-160708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
507 PM EDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ONONDAGA COUNTY IN CENTRAL NEW YORK...

* UNTIL 700 PM EDT
  
* AT 504 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  VERY HEAVY RAIN ACROSS THE WARNED AREA.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SYRACUSE...CICERO...LIVERPOOL...GALEVILLE...CLAY...
  NORTH SYRACUSE...EUCLID...LYNCOURT...WOODARD...LOWER SOUTH BAY...
  MATTYDALE...BAYBERRY AND LAKELAND.

THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE UNTIL AROUND 6 PM.
RUNOFF FROM THE HEAVY RAINFALL WILL CAUSE SIGNIFICANT URBAN FLOODING
IN THE WARNED AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS AFFECTED BY URBAN AND POOR DRAINAGE FLOODING SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. IF YOU ARE
DRIVING FROM SYRACUSE AND POINT DO NOT DRIVE INTO FLOODED ROADWAYS. 
TURN AROUND DON'T DROWN!!

&&

LAT...LON 4323 7611 4322 7608 4320 7608 4320 7605
      4318 7601 4307 7603 4309 7626 4321 7624
      4320 7622 4322 7621 4322 7620 4324 7620

$$

DJN
2 follow-up statements
341 
WGUS71 KBGM 082151
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
545 PM EDT FRI JUL 8 2016

NYC067-082300-
/O.CON.KBGM.FF.W.0005.000000T0000Z-160708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONONDAGA NY-
545 PM EDT FRI JUL 8 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
NORTHEASTERN ONONDAGA COUNTY...

AT 545 PM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN FROM
THE THUNDERSTORMS THAT HIT THE SYRACUSE AREA HAS MOVED TO THE NORTH.
BETWEEN 1 AND 2 INCHES OF RAIN FELL IN A SHORT PERIOD OF TIME EARLY
THIS EVENING AND CAUSED SIGNIFICANT POOR DRAINAGE FLOODING MAINLY
NORTH OF SYRACUSE. RUNOFF FROM THIS RAIN WILL CONTINUE TO CAUSE ROAD
FLOODING AND OTHER LOW-LYING AND POOR DRAINAGE FLOODING. 

THERE HAVE BEEN REPORTS OF UP TO 1 FOOT OF WATER ON ROADWAYS IN THE
LIVERPOOL AREA. OTHER LOCATIONS ALSO COULD BE EXPERIENCING FLOODING
AND INCLUDE THE FOLLOWING LOCATIONS...GALEVILLE...CLAY...NORTH
SYRACUSE...EUCLID... LYNCOURT...WOODARD...LOWER SOUTH
BAY...MATTYDALE...BAYBERRY AND LAKELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING IN POOR DRAINAGE AREAS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT DRIVE INTO FLOODED
ROADWAYS. REMEMBER TURN AROUND DON'T DROWN! 

&&

LAT...LON 4323 7611 4322 7608 4320 7608 4320 7605
      4318 7601 4307 7603 4309 7626 4321 7624
      4320 7622 4322 7621 4322 7620 4324 7620

$$

DJN
491 
WGUS71 KBGM 082226
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
626 PM EDT FRI JUL 8 2016

NYC067-082235-
/O.CAN.KBGM.FF.W.0005.000000T0000Z-160708T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONONDAGA NY-
626 PM EDT FRI JUL 8 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ONONDAGA COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 4323 7611 4322 7608 4320 7608 4320 7605
      4318 7601 4307 7603 4309 7626 4321 7624
      4320 7622 4322 7621 4322 7620 4324 7620

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:51 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 8, 3:51 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
351 PM EDT FRI JUL 8 2016

.SYNOPSIS...
Conditions remain unsettled with showers and thunderstorms
affecting the area into Saturday. Heavy rain will be the biggest
concern with storms. Lingering light rain showers will taper off
Sunday as high pressure builds across the region early next week.
&&

.NEAR TERM /THROUGH SATURDAY/...
Complex forecast through the near term....As of mid afternoon, disorganized
scattered showers and storms across forecast area as S/W moves
across. Forecast guidance not handling the very near term too
well. ML CAPE values are around 1000 j/kg with 0-6 km shear 25-30
knots but weak mid level lapse rates. Thus, while a few stronger
to even marginally severe storms with strong winds are still
possible, the bigger threat looks to be heavy rain. PWAT values
currently 1.6 to 1.8 inches with weak low and mid level winds
fields support slow moving, backbuilding cells. Biggest area of
concern will be over the Poconos into the Catskills, especially
late this afternoon through this evening where storms may tend to
congeal into backbuilding multi-cell clusters this evening. Urban
and small stream flooding will be possible with even the risk of
flash flooding and this has been highlighted in HWO. Elsewhere,
expect showers and storms to diminish through the evening behind
departing wave. However overnight expect some additional showers
and storms as main upper level low approaches from the west.
Overnight lows will again be very mild with muggy conditions.

Unsettled conditions continue Saturday as upper level low and
surface cold front moves across the area. Expect additional
showers and storms, especially during the afternoon due to
increased heating. Deep layer shear will be stronger Saturday,
around 35-40 knots, with 1000-1500 j/kg of ML CAPE likely. The
best chance for any stronger storms will be east of I-81 due to
the timing of the front moving through later in the day.
Temperatures Saturday will be cooler, in the 70s to low 80s, with
humidity levels coming down later in the day.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Heavier showers and storms diminish west to east through Saturday evening
as cold front moves east and daytime heating is lost however the
chance of scattered showers along with cloud cover persists
overnight due to upper level low remaining nearly stationary over
upstate NY. In fact the chance for scattered showers persists,
especially over central NY, into Sunday morning before improvement
follows heading through the afternoon as the upper low moves east.
Most areas should see at least some partial sun developing by late
day Sunday with diminishing chances for showers. Conditions will
be much cooler and breezy due to northerly winds behind the low
with highs mainly in the low to mid 70s.

High pressure finally builds in for Sunday night and Monday
bringing mainly clear skies. Lows will be cool, in the upper 50s
for Sunday night with highs Monday rebounding to the upper 70s to
low 80s.
&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Long term pd will have the region under a building ridge and
incrsg heat. Late in the pd on thu, a shrt wv brks thru the rdg
and brings a chance of shwrs and tstms brkg the heat, at least
temporarily. Before that, rising hgts and persistent ll sw flow
will incrs aftn temps each day, along with importing moisture
raising the RH and making the temps more uncomfortable.

Grnly flwd the blended model guidance and prvs fcst with just a
few tweeks twrd the latest info.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Shrt wv mvg thru the fcst area this aftn will trigger sct lgt
shwrs and tstms for the terminals with brief restrictions. As we
lose htg and the wv passes, activity will taper off this eve and
leave VFR cigs and vsbys with ocnl mvfr cigs and vsbys late. Htg
early Sat will allow mixing and a return to vfr cigs most places a
cpl hrs. Winds will be lgt thru the pd with weak flow.

OUTLOOK...

Sat aftn - Sun...shwrs and tstms with ocnl mvfr cigs and vsbys.
Mon - Wed...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...PCF
NEAR TERM...PCF
SHORT TERM...PCF
LONG TERM...RRM/TAC
AVIATION...DGM
Hazardous weather outlook, Jul 8, 3:46 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
346 PM EDT FRI JUL 8 2016

NYZ057-062-PAZ040-048-072-092000-
DELAWARE-SULLIVAN-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
346 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON INTO
THIS EVENING. THERE IS THE CHANCE A COUPLE OF THESE STORMS COULD
BECOME STRONG TO MARGINALLY SEVERE WITH STRONG WINDS BEING THE
MAIN THREAT. HOWEVER THE BIGGER CONCERN LOOKS TO BE HEAVY
RAINFALL. THIS WILL BRING THE CHANCE OF URBAN AND SMALL STREAM
FLOODING WITH EVEN THE RISK OF LOCALIZED FLASH FLOODING. SHOWERS
AND STORMS WILL DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY SATURDAY AFTERNOON
WITH THE CHANCE A FEW STORMS COULD BECOME STRONG TO SEVERE. HIGH
WINDS WILL BE THE BIGGEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-039-043-044-
047-092000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-LACKAWANNA-LUZERNE-
346 PM EDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THIS AFTERNOON INTO
EARLY THIS EVENING. THERE IS THE CHANCE A COUPLE OF THESE STORMS
COULD BECOME STRONG TO MARGINALLY SEVERE WITH STRONG WINDS BEING
THE MAIN THREAT. HOWEVER THE BIGGER CONCERN LOOKS TO BE HEAVY
RAINFALL WHICH MAY OCCUR WITH ANY OF THESE STORMS LEADING TO
LOCALIZED FLOODING...ESPECIALLY IN URBAN, LOW LYING, AND POOR
DRAINAGE AREAS. STORMS WILL DIMINISH BY THE MID TO LATE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:18 PM EDTAreal Flood AdvisoryBGMOnondaga3 hr
Jul 8, 4:56 PM EDTAreal Flood AdvisoryBGMDelaware3 hr

Nearby

Flash Flood Warnings in New York, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.